Transfusion-associated adverse events
Although blood transfusions are considered a potentially life-saving therapy, noninfectious and infectious adverse events can lead to significant morbidities and even mortality. Vital signs and visual observation of patients during blood transfusions are thoroughly taught in nursing school. Updated terms of hemovigilance and transfusion-associated adverse events (TAAEs) are presented through this case study. A patient with factor V deficiency, which requires chronic plasma transfusions, experienced 2 types of TAAEs, anaphylaxis and transfusion-associated circulatory overload. The patient’s history and TAAEs are presented and discussed to provide evidence for the importance of vigilant bedside surveillance. Early identification of TAAEs may prevent unnecessary morbidity and/or mortality. The primary nursing functions and responsibilities are presented with algorithmic supplementation to facilitate better understanding of best practice. Ongoing assessment of hemovigilance practices is indicated to ascertain which monitoring tools can lead to optimal patient care.
Lea NC, Gibbs K, Johnson C, Lam A, Wuestner E, Hui SR. Transfusion-Associated Adverse Events: A Case Report of Nurse Hemovigilance and Recognition of Respiratory Distress. J Infus Nurs. 2022 Sep-Oct 01;45(5):264-269. doi: 10.1097/NAN.0000000000000483. PMID: 36112874.